By Serena Fischer | Capital News Service
RICHMOND — Responding to the state’s opioid epidemic, Virginia is expanding the number of people legally authorized to dispense and administer the overdose reversal medication naloxone.
Gov. Ralph Northam has signed into law bills allowing paramedics, school nurses and regional jail personnel to administer naloxone. The General Assembly passed the legislation during its 2019 session.
- HB 2158, sponsored by Del. Kenneth Plum, D-Fairfax. It authorizes emergency medical services personnel and health care providers in hospital emergency rooms to dispense naloxone. The bill also allows organizations to charge a fee equal to the cost of obtaining the drug.
- HB 2318, filed by Del. John McGuire, R-Henrico. It allows school nurses, other school board employees and local health department employees assigned to public schools to possess and administer naloxone after they have been trained.
- HB 1878, introduced by Del. Scott Garrett, R-Lynchburg. It adds employees of regional jails to the list of individuals who may possess and administer naloxone, provided that they have completed a training program.
“It’s imperative that we provide the proper tools to our public safety workers to deal with all aspects of the opioid crisis that Virginia is currently experiencing. Having naloxone in their possession could potentially save a life of one of their officers or an inmate in their care,” Garrett said.
All three bills passed the House and Senate unanimously. Northam approved HB 2158 and HB 2318 on March 5 and HB 1878 on Feb. 22. The three measures take effect July 1.
Naloxone is an opioid antagonist used to reverse the effects of an opioid overdose, according to the Harm Reduction Coalition, an advocacy group for individuals and communities impacted by drug use. The medication allows an overdose victim to resume normal breathing by counteracting the depression of the respiratory and central nervous systems.
The substance is non-addictive and will work only on a person who has consumed opioids in some form. It can be injected like an EpiPen or administered via nasal spray, a form more commonly known as Narcan.
When dispensed correctly, the drug will immediately begin to take effect. Signs of an overdose include shallow breathing, unresponsiveness and a blue coloring of the lips and fingernails.
State officials estimate that last year, more than 1,200 Virginians died from overdoses of opioids, including heroin, fentanyl and prescription opioids. That number has doubled since 2011.